Even if left untreated, migraine generally does not worsen or become more severe over time. However, migraine and some of its treatments can lead to more serious problems.

Medication-Overuse Headache (Rebound Headache)

If acute-treatment medications (including NSAIDS and those containing caffeine) are used too often, the body can become acclimated to or even dependent on them. And caffeine intake should be closely watched because it can make you more vulnerable to this kind of overuse headache. Medication overuse can cause a rebound headache, a new migraine headache when the medication wears off, or a medication-overuse headache. This can lead to a cycle where rebound headaches necessitate taking more medication, which causes worse headaches, and so on.

A general guideline to follow is that these medications should not be used more than nine times per month. If you use painkillers, ergotamines, or triptans to relieve migraine symptoms, you should keep a record of when you take them and consult your doctor if you exceed nine doses per month.

Serotonin Syndrome

Serotonin syndrome is a rare but also serious condition caused by too much serotonin in the brain. It can be caused by taking multiple drugs that raise serotonin levels, including triptans and certain antidepressants. The symptoms of serotonin syndrome include agitation, confusion, heavy sweating, diarrhea, rapid heart rate, and muscle twitching. If you experience any of these symptoms within a few hours of taking a new medication or a higher dose of medication, go to the emergency room immediately. Untreated, serotonin syndrome can lead to irregular heartbeat, seizures, and even death.

Stroke

People with migraine, especially women and those who experience auras before headaches, have been found to be at increased risk of stroke. Women who also smoke or take oral contraceptives are at even greater risk. The reasons for this are not fully understood.